Sulfonylurea agent poisoning
- Jason Chu, MD
Jason Chu, MD
- Assistant Professor of Medicine
- Icahn School of Medicine at Mount Sinai
- Andrew Stolbach, MD
Andrew Stolbach, MD
- Assistant Professor, Department of Emergency Medicine
- Johns Hopkins University
- Section Editors
- Stephen J Traub, MD
Stephen J Traub, MD
- Section Editor — Toxicology
- Associate Professor of Emergency Medicine
- Mayo Medical School
- Michele M Burns, MD, MPH
Michele M Burns, MD, MPH
- Section Editor — Pediatric Toxicology
- Assistant Professor of Pediatrics and Emergency Medicine
- Harvard Medical School
- Deputy Editor
- Jonathan Grayzel, MD, FAAEM
Jonathan Grayzel, MD, FAAEM
- Senior Deputy Editor — UpToDate
- Deputy Editor — Adult and Pediatric Emergency Medicine
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Assistant Professor of Emergency Medicine
- University of Massachusetts Medical School
Sulfonylurea agents are commonly used in the treatment of diabetes mellitus. When used appropriately, they promote euglycemia, although hypoglycemia can occur if clearance is impaired or the patient does not eat. Sulfonylureas often cause hypoglycemia with overdose or when ingested by nondiabetic patients.
The hypoglycemic effects of the sulfonamide antibacterial agents were first discovered in the 1940s. The sulfonylurea medications were first used to treat diabetes mellitus type 2 in 1954, and they remain in widespread use today . Sulfonylureas may be used alone when diet control has failed or in combination with other oral drugs.
Patients over 65 years, those taking multiple medications, and those who are frequently hospitalized are at increased risk for hypoglycemia [1,2]. Sulfonylurea-related hypoglycemia may also be seen in the setting of unintentional ingestion. Ingestion of a single sulfonylurea pill (ie, 2 mg) by a toddler can cause hypoglycemia [3,4].
The management of sulfonylurea toxicity will be reviewed here. The therapeutic use of sulfonylureas and other antihyperglycemic agents, the toxicology of other antihyperglycemic agents such as metformin, and the general clinical management of drug intoxication are discussed separately. (See "Sulfonylureas and meglitinides in the treatment of diabetes mellitus" and "Metformin poisoning" and "General approach to drug poisoning in adults".)
PHARMACOLOGY AND TOXICOLOGY
Sulfonylurea medications inhibit ATP-sensitive potassium channels in pancreatic beta cell membranes. These potassium channels normally allow for potassium efflux from the cell. Inhibition leads to elevated intracellular potassium levels, which results in depolarization. Depolarization causes calcium influx, which activates the secretory system that releases insulin. Sulfonylureas also promote exocytosis of insulin through distinct mechanisms involving direct binding of pancreatic beta cell receptors. In summary, sulfonylurea medications promote hypoglycemia by increasing the release of endogenous insulin [5-7].
- Krentz AJ, Ferner RE, Bailey CJ. Comparative tolerability profiles of oral antidiabetic agents. Drug Saf 1994; 11:223.
- Shorr RI, Ray WA, Daugherty JR, Griffin MR. Incidence and risk factors for serious hypoglycemia in older persons using insulin or sulfonylureas. Arch Intern Med 1997; 157:1681.
- Robertson WO. Delayed hypoglycemia after ingestion of a single glipizide tablet. Ann Emerg Med 1999; 33:130.
- Levine M, Ruha AM, Lovecchio F, et al. Hypoglycemia after accidental pediatric sulfonylurea ingestions. Pediatr Emerg Care 2011; 27:846.
- Gerich JE. Oral hypoglycemic agents. N Engl J Med 1989; 321:1231.
- Spiller HA, Sawyer TS. Toxicology of oral antidiabetic medications. Am J Health Syst Pharm 2006; 63:929.
- Eliasson L, Renström E, Ammälä C, et al. PKC-dependent stimulation of exocytosis by sulfonylureas in pancreatic beta cells. Science 1996; 271:813.
- Stahl M, Berger W. Higher incidence of severe hypoglycaemia leading to hospital admission in Type 2 diabetic patients treated with long-acting versus short-acting sulphonylureas. Diabet Med 1999; 16:586.
- Harrigan RA, Nathan MS, Beattie P. Oral agents for the treatment of type 2 diabetes mellitus: pharmacology, toxicity, and treatment. Ann Emerg Med 2001; 38:68.
- Tornio A, Niemi M, Neuvonen PJ, Backman JT. Drug interactions with oral antidiabetic agents: pharmacokinetic mechanisms and clinical implications. Trends Pharmacol Sci 2012; 33:312.
- Holstein A, Beil W, Kovacs P. CYP2C metabolism of oral antidiabetic drugs--impact on pharmacokinetics, drug interactions and pharmacogenetic aspects. Expert Opin Drug Metab Toxicol 2012; 8:1549.
- Shobha JC, Muppidi MR. Interaction between voriconazole and glimepiride. J Postgrad Med 2010; 56:44.
- Boglou P, Steiropoulos P, Papanas N, Bouros D. Hypoglycaemia due to interaction of glimepiride with isoniazid in a patient with type 2 diabetes mellitus. BMJ Case Rep 2013; 2013.
- Schelleman H, Bilker WB, Brensinger CM, et al. Anti-infectives and the risk of severe hypoglycemia in users of glipizide or glyburide. Clin Pharmacol Ther 2010; 88:214.
- Spiller HA. Management of sulfonylurea ingestions. Pediatr Emerg Care 1999; 15:227.
- Holstein A, Hammer C, Hahn M, et al. Severe sulfonylurea-induced hypoglycemia: a problem of uncritical prescription and deficiencies of diabetes care in geriatric patients. Expert Opin Drug Saf 2010; 9:675.
- Dizon AM, Kowalyk S, Hoogwerf BJ. Neuroglycopenic and other symptoms in patients with insulinomas. Am J Med 1999; 106:307.
- Hepburn DA, Deary IJ, Frier BM, et al. Symptoms of acute insulin-induced hypoglycemia in humans with and without IDDM. Factor-analysis approach. Diabetes Care 1991; 14:949.
- Towler DA, Havlin CE, Craft S, Cryer P. Mechanism of awareness of hypoglycemia. Perception of neurogenic (predominantly cholinergic) rather than neuroglycopenic symptoms. Diabetes 1993; 42:1791.
- Redmon B, Pyzdrowski KL, Elson MK, et al. Hypoglycemia due to a monoclonal insulin-binding antibody in multiple myeloma. N Engl J Med 1992; 326:994.
- Bosse GM. Antidiabetic and hypoglycemic agents. In: Goldfrank's Toxicologic Emergencies, 9th ed, Goldfrank LR, Nelson LS, Lewin NA, et al (Eds), McGraw-Hill, New York 2011. p.714.
- Llamado R, Czaja A, Stence N, Davidson J. Continuous octreotide infusion for sulfonylurea-induced hypoglycemia in a toddler. J Emerg Med 2013; 45:e209.
- McLaughlin SA, Crandall CS, McKinney PE. Octreotide: an antidote for sulfonylurea-induced hypoglycemia. Ann Emerg Med 2000; 36:133.
- Braatvedt GD. Octreotide for the treatment of sulphonylurea induced hypoglycaemia in type 2 diabetes. N Z Med J 1997; 110:189.
- Carr R, Zed PJ. Octreotide for sulfonylurea-induced hypoglycemia following overdose. Ann Pharmacother 2002; 36:1727.
- Rath S, Bar-Zeev N, Anderson K, et al. Octreotide in children with hypoglycaemia due to sulfonylurea ingestion. J Paediatr Child Health 2008; 44:383.
- Glatstein M, Scolnik D, Bentur Y. Octreotide for the treatment of sulfonylurea poisoning. Clin Toxicol (Phila) 2012; 50:795.
- Fasano CJ, O'Malley G, Dominici P, et al. Comparison of octreotide and standard therapy versus standard therapy alone for the treatment of sulfonylurea-induced hypoglycemia. Ann Emerg Med 2008; 51:400.
- Dougherty PP, Lee SC, Lung D, Klein-Schwartz W. Evaluation of the use and safety of octreotide as antidotal therapy for sulfonylurea overdose in children. Pediatr Emerg Care 2013; 29:292.
- Hsu WH, Xiang HD, Rajan AS, et al. Somatostatin inhibits insulin secretion by a G-protein-mediated decrease in Ca2+ entry through voltage-dependent Ca2+ channels in the beta cell. J Biol Chem 1991; 266:837.
- Kutz K, Nüesch E, Rosenthaler J. Pharmacokinetics of SMS 201-995 in healthy subjects. Scand J Gastroenterol Suppl 1986; 119:65.
- Boyle PJ, Justice K, Krentz AJ, et al. Octreotide reverses hyperinsulinemia and prevents hypoglycemia induced by sulfonylurea overdoses. J Clin Endocrinol Metab 1993; 76:752.
- Piters K. Chlorpropamide-induced hyponatremia. J Clin Endocrinol Metab 1976; 43:1085.
- Ludwig SM, McKenzie J, Faiman C. Chlorpropamide overdose in renal failure: management with charcoal hemoperfusion. Am J Kidney Dis 1987; 10:457.
- Moore DF, Wood DF, Volans GN. Features, prevention and management of acute overdose due to antidiabetic drugs. Drug Saf 1993; 9:218.
- Szlatenyi CS, Capes KF, Wang RY. Delayed hypoglycemia in a child after ingestion of a single glipizide tablet. Ann Emerg Med 1998; 31:773.
- Palatnick W, Meatherall RC, Tenenbein M. Clinical spectrum of sulfonylurea overdose and experience with diazoxide therapy. Arch Intern Med 1991; 151:1859.
- Lung DD, Olson KR. Hypoglycemia in pediatric sulfonylurea poisoning: an 8-year poison center retrospective study. Pediatrics 2011; 127:e1558.
- PHARMACOLOGY AND TOXICOLOGY
- HISTORY AND PHYSICAL EXAMINATION
- LABORATORY EVALUATION
- DIFFERENTIAL DIAGNOSIS
- - Symptomatic intentional overdose
- - Unintentional single-episode hypoglycemia
- - Pediatric considerations
- ADDITIONAL RESOURCES
- SUMMARY AND RECOMMENDATIONS